Nov 15, 2001
Dear Dr. Little: I am an excessive drinker but am faithful to taking my medication. Currently on ziagen,epivir,and sustiva. Are there risks in developing resistance while consuming alcohol with the medicines.
Response from Dr. Little
The greatest risk that I am aware of is related to missing doses of meds (which it sounds like you are not doing), or in the setting of complications of alcohol (such as pancreatitis - an inflammation of the pancreas not uncommon in people who consume large amounts of alcohol) which might cause your doctors to advise you to stop your medications - at least until the pancreatitis resolved. In a similar manner, these drugs are all metabolized (ie. digested in a way) through the liver. Since alcohol can cause significant liver damage, the combination of alcohol and these medications may increase your risk of having significant liver toxicity (abnormal liver tests) associated with the taking of these antiretroviral medications, which again would force your doctor to ask you to stop taking them. So overall, no there is not a direct link to alcohol making drug resistance more likely - I do however think that significant alcohol use with these drugs is very likely to be associated with some form of toxicity in the long or short term which will very likely result in your being told to stop the therapy - and then restart or switch - which together will be associated with some risk of drug resistance if done frequenlty or if not done correctly.
Resistant to it all
what do you think?
- Alcohol And Resistance To Antiretrovirals
- Itchy Red Spots After Touching Period Blood Sign Of HIV AIDS
- Pain In Urethra After Unprotected Vaginal Sex Worried I Have
- Runny Nose After Sex With Stripper Worried I Have HIV
- White Tongue After Open Mouth Kissing Worried I Have HIV
- Can You Catch Oral Thrush?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.